Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS State College, PA

July 5, 2005Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 5, 2005, 8:35 PM EDT for Perry County, Pennsylvania. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2005, 8:35 PM EDT (00:35 UTC)
Expired
Jul 5, 2005, 9:15 PM EDT
In force
40 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Perry County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:05 PM EDTTSTM WND DMG5 Sw Duncannon, PATREES DOWN. MULTIPLE LOCATIONS ACROSS PERRY COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1411 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 060035
SVRCTP
PAC099-060115-
/O.NEW.KCTP.SV.W.0076.050706T0035Z-050706T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
835 PM EDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOYSVILLE...OR 12 MILES
  NORTHWEST OF CARLISLE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHERMANSDALE AND NEW BLOOMFIELD AROUND 845 PM EDT...
  NEWPORT AROUND 850 PM EDT...
  DUNCANNON AROUND 900 PM EDT...
  AMITY HALL AROUND 905 PM EDT...
  MARYSVILLE AND MONTGOMERY FERRY AROUND 910 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4043 7742 4025 7738 4031 7693 4062 7698

$$

FORECASTER: DANGELO
1 follow-up statement
000 
WWUS51 KCTP 060052
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 PM EDT TUE JUL 5 2005

PAC099-060115-
/O.CON.KCTP.SV.W.0076.000000T0000Z-050706T0115Z/
PERRY-
852 PM EDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM EDT FOR PERRY
COUNTY...

AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW BLOOMFIELD...OR 12
MILES NORTHWEST OF ENOLA...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNCANNON AND AMITY HALL AROUND 900 PM EDT...
  MARYSVILLE AROUND 905 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...AWAY FROM WINDOWS OR EVEN BELOW GROUND LEVEL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4043 7742 4025 7738 4031 7693 4062 7698

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:56 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 5, 3:56 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
356 PM EDT TUE JUL 5 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
AS SLOW MOVING FRONT GRADUALLY TRACKS ACROSS CENTRAL PA OVER THE
NEXT 24 HOURS...HIGH PROBABILITIES OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE. BIGGEST THREAT OVERNIGHT WILL BE FOR SLOW MOVING
CELLS WITH HEAVY RAIN BUT A SEVERE CELL CANNOT BE RULED OUT. HIGH
PRESSURE NOSES IN BEHIND THE FRONT FOR WED NIGHT AND ANY LINGERING
ACTIVITY WILL TAPER OFF.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
WITH AN IFPS UPGRADE AND THUNDERSTORMS TODAY THE EXTENDED FORECAST
WILL FOLLOW HPC/S FORECAST. A BRUSH WITH THE REMNANTS OF CINDY ON
FRIDAY WILL BRING A CHANCE FOR RAIN...THEN PREDOMINATELY DRY
WEATHER FOR THE REMAINDER OF THE PERIOD UNDER THE INFLUENCE OF
HIGH PRESSURE.
&&

.AVIATION...
MAINLY MVFR CONDITIONS AT THE CURRENT TIME...WITH AREAS OF LOWER
CLDS AND HZ/BR. EXPECT SHOWERS AND STORMS UP TO AROUND 00Z...THEN
MORE SHOWERS TO AROUND MIDNIGHT. POCKETS OF IFR LIKELY BY LATE
TONIGHT...GIVEN PARTIAL CLEARING...AND HIGH MOISTURE LEVELS.

VFR POSSIBLE LATER ON WED...AS SLIGHTLY DRIER AIR BUILDS IN...WILL
TAKE SOME TIME TO MIX OUT LOW CLDS AND HZ/BR.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
MARINE...NONE.
&&

SHORT TERM...RXR
LONG TERM...RXR
AVIATION...MARTIN
Hazardous weather outlook, Jul 5, 2:53 PM EDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
253 PM EDT TUE JUL 5 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060430-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
253 PM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS ACROSS
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING.

STORMS WILL CONTINUE TO FORM AHEAD OF A COLD FRONT MOVING SOUTHWARD
FROM THE LOWER LAKES THIS AFTERNOON. SOME STORMS MAY CONTAIN GUSTY
WINDS AND HAIL...IN ADDITION TO DANGEROUS LIGHTNING.

IN ADDITION...STORMS WILL HAVE THE POTENTIAL TO PRODUCE BETWEEN
1 AND 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

THE REMAINS OF TROPICAL STORM CINDY MAY BRING SOME RAIN TO THE REGION
BY THE WEEKEND. AT THIS TIME IT IS TOO EARLY TO PREDICT THE EXACT
TRACK AND TIMING OF THE REMAINS OF THE SYSTEM. IT APPEARS THAT IF
CENTRAL PENNSYLVANIA EXPERIENCES ANY EFFECTS FROM THE STORM...IT
WOULD BE IN THE FORM OF RAIN ON FRIDAY AND SATURDAY.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

MARTIN

In the hours before

Special weather statement, Jul 5, 5:59 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EDT TUE JUL 5 2005

PAZ035-052300-
FULTON-
559 PM EDT TUE JUL 5 2005

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FULTON COUNTY THROUGH
7 PM...

A SMALL CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
PORTIONS OF FULTON COUNTY...PARTICULARLY BETWEEN LOCUST GROVE AND
COVE MILLS...BETWEEN 615 PM AND 7 PM. WIND GUSTS UP TO 35
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL
WILL BE POSSIBLE WITHIN THESE STORMS.

LOCALLY HEAVY RAIN WITHIN THESE STORMS MAY CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: KL
Special weather statement, Jul 5, 6:38 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
638 PM EDT TUE JUL 5 2005

PAZ019-052315-
SOUTHERN CENTRE-
638 PM EDT TUE JUL 5 2005

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CENTRE COUNTY...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CORE OF VERY FAST MOVING WINDS ASSOCIATED WITH A LINE OF
THUNDERSTORMS MOVING TO THE EAST THROUGH SOUTHERN CENTRE COUNTY.
THE LINE OF STORMS COULD PRODUCE 50 MPH WIND GUSTS IN PLACES TO THE
NORTH AND EAST OF STATE COLLEGE...LIKE BEELEFONTE...CENTRE HALL AND
MILLHEIM BEFORE 7 PM. WINDS THIS STRONG CAN KNOCK DOWN LARGE TREE
LIMBS AND BLOW LOOSE OUTDOOR OBJECTS AROUND.

IN ADDITION TO THE STRONG WIND GUSTS...VERY HEAVY RAIN WILL FALL...
AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

FORECASTER: DANGELO
Special weather statement, Jul 5, 6:38 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED SPELLING ERROR
NATIONAL WEATHER SERVICE STATE COLLEGE PA
638 PM EDT TUE JUL 5 2005

PAZ019-052315-
SOUTHERN CENTRE-
638 PM EDT TUE JUL 5 2005

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CENTRE COUNTY...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CORE OF VERY FAST MOVING WINDS ASSOCIATED WITH A LINE OF
THUNDERSTORMS MOVING TO THE EAST THROUGH SOUTHERN CENTRE COUNTY.
THE LINE OF STORMS COULD PRODUCE 50 MPH WIND GUSTS IN PLACES TO THE
NORTH AND EAST OF STATE COLLEGE...LIKE BELLEFONTE...CENTRE HALL AND
MILLHEIM BEFORE 7 PM. WINDS THIS STRONG CAN KNOCK DOWN LARGE TREE
LIMBS AND BLOW LOOSE OUTDOOR OBJECTS AROUND.

IN ADDITION TO THE STRONG WIND GUSTS...VERY HEAVY RAIN WILL FALL...
AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

FORECASTER: DANGELO
Special weather statement, Jul 5, 7:13 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
713 PM EDT TUE JUL 5 2005

PAZ027-049>052-060015-
MIFFLIN-MONTOUR-NORTHUMBERLAND-SNYDER-UNION-
713 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORMS WILL AFFECT MONTOUR...MIFFLIN...SNYDER...
NORTHUMBERLAND AND UNION COUNTIES...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE FROM MILROY TO HARTLETON TO
ALLENWOOD...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. WINDS THIS
STRONG CAN KNOCK DOWN LARGE TREE LIMBS AND BLOW LOOSE OUTDOOR
OBJECTS AROUND.

THE STRONG WIND GUSTS CAN BE EXPECTED TO SWEEP FROM WEST TO EAST
ACROSS THE REGION THROUGH 8 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: DANGELO
Special weather statement, Jul 5, 7:57 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
757 PM EDT TUE JUL 5 2005

PAZ028-056-060130-
JUNIATA-PERRY-
757 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORMS WILL AFFECT JUNIATA AND PERRY COUNTIES
THROUGH 9 PM...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST
OF LEWISTOWN TO 18 MILES SOUTHEAST OF HUNTINGDON...MOVING EAST AT 15
MPH. THE THUNDERSTORMS WILL BE NEAR PERULACK...MIFFLINTOWN AROUND 805
PM...SPRUCE HILL...PORT ROYAL...MCALISTERVILLE...HONEY GROVE AROUND
810 PM...BLAIN AROUND 830 PM...THOMPSONTOWN...KISTLER AND ICKESBURG
AROUND 835 PM.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF
THIS MAGNITUDE MAY DOWN LARGE TREE LIMBS...AND PROPEL LOOSE OUTDOOR
OBJECTS. THE STRONGEST WINDS ARE LIKELY ALONG THE LEADING EDGE OF
THIS LINE OF THUNDERSTORMS.

IN ADDITION...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: KL
Special weather statement, Jul 5, 8:20 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
820 PM EDT TUE JUL 5 2005

PAZ053-058-060145-
COLUMBIA-SCHUYLKILL-
822 PM EDT TUE JUL 5 2005

...STRONG THUNDERSTORMS WILL AFFECT COLUMBIA AND SCHUYLKILL COUNTIES
THROUGH 930 PM...

AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
BLOOMSBURG TO 3 MILES NORTH OF SHAMOKIN TO 8 MILES SOUTHWEST OF
SHAMOKIN...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
ROUGH AND READY...CATAWISSA...BLOOMSBURG AROUND 825 PM...ORANGEVILLE
AROUND 830 PM...STILLWATER...BENTON...CENTRAL...VALLEY VIEW AROUND
835 PM...MIFFLINVILLE AROUND 845 PM AND SHUMANS AROUND 850 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF THIS
MAGNITUDE MAY DOWN LARGE TREE LIMBS...AND PROPEL LOOSE OUTDOOR
OBJECTS. THE STRONGEST WINDS ARE LIKELY ALONG THE LEADING EDGE OF
THIS LINE OF THUNDERSTORMS.

IN ADDITION...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

TRAVEL ON INTERSTATE 80...BETWEEN BLOOMSBURG AND MIFFLINVILLE WILL
BE ADVERSELY IMPACTED FROM THE HEAVY RAINFALL AND GUSTY WINDS FROM
THIS LINE OF THUNDERSTORMS.

FORECASTER: KL

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.